Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2013, 2:51 PM CDT for Jeff Davis County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 2:51 PM CDT (19:51 UTC)
- Expired
- Jul 28, 2013, 4:45 PM CDT
- In force
- 114 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WGUS54 KMAF 281951 FFWMAF TXC243-282145- /O.NEW.KMAF.FF.W.0023.130728T1951Z-130728T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CDT SUN JUL 28 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 445 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM NEAR DAVIS MOUNTAINS STATE PARK...OR NEAR FORT DAVIS...MOVING EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING AND MOVING OVER THE SAME AREA. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... STATE HIGHWAY 17 CROSSING BARILLA DRAW AND COOK CREEK... PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... BARRILLA DRAW...COOK CREEK... EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3073 10381 3055 10377 3057 10405 3069 10406 $$ 05
1 follow-up statement
889 WGUS74 KMAF 282056 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 PM CDT SUN JUL 28 2013 TXC243-282145- /O.CON.KMAF.FF.W.0023.000000T0000Z-130728T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFF DAVIS- 356 PM CDT SUN JUL 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL JEFF DAVIS COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT FLASH FLOODING FROM EARLIER HEAVY RAINFALL OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD OBSERVATORY AND FORT DAVIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... BARRILLA DRAW...LIMPIA CREEK...CIENEGA CREEK...HORSE THIEF CREEK... MUSQUIZ CREEK...COOK CREEK...NORTH FORK CIENEGA CREEK AND BIG AGUJA CANYON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. && LAT...LON 3073 10381 3055 10377 3057 10405 3069 10406 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:13 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 28, 2:13 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 213 PM CDT SUN JUL 28 2013 .DISCUSSION... RAIN CHANCES FOR MOST LOCATIONS IN THE NEAR TERM, BUT HOT TEMPERATURES EXPECTED FROM TUESDAY ONWARD. MONSOONAL MOISTURE WILL CONTINUE TO INCREASE OVER THE REGION TODAY AND TONIGHT AS WESTERLY FLOW ALOFT OVER THE CENTRAL U.S. KEEPS AN UPPER RIDGE FLATTENED OVER MEXICO. A MID LEVEL SHORTWAVE TROUGH EMBEDDED WITHIN THIS MID AND UPPER LEVEL MOISTURE WILL TREK EASTWARD OVER THE AREA TODAY AND MONDAY, AND GIVE MOST LOCATIONS A CHANCE OF RAIN. A SURFACE TROUGH RESIDING OVER EASTERN NEW MEXICO INTO WEST TEXAS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT, AS WILL THE HEATED HIGHER TERRAIN. THE FLOW ALOFT IS NOT VERY STRONG, SO HOW FAR EAST CONVECTION TRAVELS THIS AFTERNOON SHOULD BE LIMITED. DID, HOWEVER, INCREASE POPS OVER THE GLASS MOUNTAINS AND POINTS TO THE EAST FOR THIS AFTERNOON SINCE GOOD HEATING AND AMPLE MOISTURE WILL RESULT IN AN UNCAPPED ENVIRONMENT IN THESE AREAS TOO. SINCE SHEAR IS WEAK, ORGANIZED CONVECTION IS UNLIKELY, BUT A FEW HEAVY RAIN PRODUCING THUNDERSTORMS COULD ALSO PRODUCE GUSTY WINDS UP TO 45 MPH. LOCALLY HEAVY RAINFALL COULD PRESENT A PROBLEM AS STORMS WILL BE SLOW MOVING AND THE ATMOSPHERE IS JUICED WITH PWATS OVER 1.5 INCHES, OR AT LEAST 150% OF NORMAL. THE MENTIONED MID LEVEL DISTURBANCE WILL MOVE EAST TONIGHT, AND AS LOW LEVEL MOISTURE INCREASES OVER THE REGION ON SOUTHEASTERLY WINDS, WE COULD SEE SHOWERS AND STORMS LAST WELL INTO THE NIGHT, IF NOT OVER THE PERMIAN BASIN. THE SAME MID LEVEL FEATURE WILL STILL BE OVER THE REGION MONDAY, BUT THE SURFACE TROUGH WILL MOVE FURTHER EAST ALSO, SO HAVE KEPT RAIN CHANCES GOING MOST LOCATIONS AS MOISTURE WILL BE PLENTIFUL THROUGH THE ATMOSPHERIC COLUMN AND CONVECTION SHOULD DEVELOP BY LATE MORNING OR EARLY AFTERNOON. THE SHORTWAVE TROUGH WILL MOVE EAST OF THE REGION TUESDAY WITH THE UPPER RIDGE STRENGTHENING OVER NEW MEXICO THROUGH MIDWEEK BEFORE THE CENTER SHIFTS EASTWARD OVER TEXAS LATE THIS WEEK. HAVE KEPT TOKEN POPS IN THE DAVIS MOUNTAINS AND BIG BEND REGION TUESDAY, BUT THINK THEREAFTER, THE RIDGE WILL BE TOO STRONG FOR MUCH CONVECTION TO DEVELOP. THERE ARE SOME HINTS A COLD FRONT COULD NEAR THE REGION TUESDAY OR WEDNESDAY WITH SOME CONVECTION POSSIBLE ALONG IT. THINK THE PUSH BEHIND THE FRONT WILL NOT BE ENOUGH FOR IT TO MAKE IT INTO THE AREA, AND CANNOT DEPEND ON CONVECTION ENHANCING/PUSHING THE BOUNDARY THIS FAR SOUTH. HIGH TEMPERATURES SHOULD BE NEAR NORMAL THIS AFTERNOON, AND AGAIN MONDAY ESPECIALLY IF THE CLOUDS/RAIN MATERIALIZE. HOWEVER, TUESDAY THROUGH THE REST OF THE EXTENDED LOOK HOT AND DRY. WILL REISSUE A SPECIAL WEATHER STATEMENT CONCERNING THE HEAT. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 73 95 76 100 / 20 30 10 10 BIG SPRING TX 77 94 77 99 / 30 30 10 10 CARLSBAD NM 71 98 72 102 / 20 20 10 10 DRYDEN TX 77 95 78 99 / 30 30 10 10 FORT STOCKTON TX 74 93 74 97 / 30 30 10 20 GUADALUPE PASS TX 69 92 70 96 / 40 20 10 20 HOBBS NM 69 94 70 99 / 20 20 10 10 MARFA TX 65 86 66 90 / 40 40 20 20 MIDLAND INTL AIRPORT TX 75 94 75 99 / 30 30 10 10 ODESSA TX 76 93 76 99 / 30 30 10 10 WINK TX 75 96 76 103 / 20 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/67
Hazardous weather outlook, Jul 28, 12:52 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1252 PM CDT SUN JUL 28 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1252 PM CDT SUN JUL 28 2013 /1152 AM MDT SUN JUL 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE GUADALUPE AND DAVIS MOUNTAINS EARLY THIS AFTERNOON ARE EXPECTED TO EXPAND AND MOVE INTO THE ADJACENT PLAINS AND AS FAR EAST AS THE PERMIAN BASIN. BRIEF DOWNPOURS ARE POSSIBLE IN THE STRONGER STORMS ALONG WITH GUSTY WINDS AND FREQUENT LIGHTNING. NO ORGANIZED SEVERE WEATHER IS EXPECTED. FLOOD WARNINGS FOR MINOR FLOODING CONTINUE ALONG THE RIO GRANDE DOWNSTREAM FROM THE RIO CONCHOS DUE TO RELEASES FROM LUIS LEON RESERVOIR. SIGNIFICANT RIVER RISES ARE EXPECTED TO CONTINUE DOWNSTREAM AS FAR AS BOQUILLAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS WITH SCATTERED THUNDERSTORMS FROM THE BIG BEND AREA THROUGH THE DAVIS MOUNTAINS TO THE PERMIAN BASIN. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY. WITH CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE RIO GRANDE IS EXPECTED TO REMAIN ELEVATED DOWNSTREAM FROM THE RIO CONCHOS FOR THE NEXT FEW DAYS WITH A CONTINUED THREAT OF MINOR FLOODING. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Jul 28, 2:17 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SUN JUL 28 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP... MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 217 PM CDT SUN JUL 28 2013 /117 PM MDT SUN JUL 28 2013/ ...VERY HOT TEMPERATURES POSSIBLE BY TUESDAY AND CONTINUING INTO NEXT WEEKEND... HIGH PRESSURE WILL BECOME CENTERED OVER SOUTHEAST NEW MEXICO AND WEST TEXAS BY TUESDAY...AND WILL REMAIN STATIONARY THROUGH THE REMAINDER OF THE WEEK. HIGH TEMPERATURES ON TUESDAY WILL BE AROUND 100 DEGREES ACROSS THE PERMIAN BASIN...WITH 105 DEGREES POSSIBLE IN THE PECOS AND RIO GRANDE RIVER VALLEYS. THERE WILL BE LITTLE OVERNIGHT RELIEF AS LOW TEMPERATURES WILL BE IN THE 70S TO LOWER 80S. THESE HOT TEMPERATURES COULD CONTINUE RIGHT INTO NEXT WEEKEND. IT JUST SO HAPPENS THAT THE VERY HOT TEMPERATURES WILL OCCUR IN CONJUNCTION WITH NATIONAL HEATSTROKE PREVENTION DAY WHICH IS ON WEDNESDAY JULY 31. REMEMBER...IT IS EXTREMELY IMPORTANT TO STAY HYDRATED AND NOT LEAVE CHILDREN AND PETS ALONE IN A HOT VEHICLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:51 AM CDT | River Flood Warning | MAF | Brewster, Presidio | 4 days |
| Jul 28, 5:57 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.